Kansas, 2005

Damaging Wind in Kansas, August 11, 2005

August 11, 2005 · NWS DDC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 11, 1:57 PM CST, 6 hours 33 minutes earlier.

Area forecast discussion, Aug 11, 1:57 PM CST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
257 PM CDT THU AUG 11 2005

.DISCUSSION...

DAYS 1-2...

THE MAIN QUESTION THROUGH SATURDAY IS HOW MUCH RAIN WILL FALL...AND
WHERE...BETWEEN TONIGHT AND SATURDAY.

12Z UPPER AIR ANALYSIS SHOWED 100KT 250MB JET ACROSS THE NORTHERN
DAKOTAS INTO NORTHERN MINNESOTA...WITH 60+ KT JET EXTENDING
SOUTHWEST INTO THE INTERMOUNTAIN WEST REGION.  THE DEEPENING CENTRAL
CANADA TROUGH HAS EFFECTIVELY FLATTENED THE SUBTROPICAL RIDGE OVER
THE SOUTHERN PLAINS...ALLOWING THE SLOW-MOVING FRONT IN THE LOWER
TROPOSPHERE TO APPROACH SOUTHWEST KANSAS.  THIS AFTERNOON, BOUNDARY
LAYER CONVERGENCE ALONG THE FRONT EXTENDED FROM FAR SOUTHEAST
COLORADO THROUGH THE NORTHWEST ZONES OF THE DDC CWA INTO
SOUTH-CENTRAL NEBRASKA.  RICH LOW LEVEL MOISTURE RESIDES SOUTH OF
THE FRONT, ALONG THE FRONT, AND NORTH OF THE FRONT EVEN.  GOODLAND
IS SOME 100 MILES NORTHWEST OF THE FRONT AND STILL HOLDING A 63
DEWPOINT WITH A NORTH WIND.

THE MORNING SOUNDING AT NORTH PLATTE HAD A TOTAL PRECIPITABLE WATER
CONTENT OF 1.85 INCHES.  WIDESPREAD 1.5 TO NEARLY 2.0 INCHES OF
PRECIPITABLE WATER ALONG WITH CONVERGENCE ON THE BOUNDARY IS ENOUGH
TO BOOST POPS TO 40-50 PERCENT OVER THE WESTERN HALF OF THE CWA.  A
SUBTLE UPPER AIR DISTURBANCE APPEARS TO BE ENHANCING CONVECTION OVER
THE SOUTHERN COLORADO ROCKIES...WHICH LEADS ME TO BELIEVE THAT WE
MAY HAVE A FAIRLY ORGANIZED COMPLEX OF STORMS GOING WELL INTO THE
OVERNIGHT HOURS OVER MUCH OF MY WESTERN ZONES.  GIVEN THIS THINKING,
IVE TALKED MYSELF INTO INCREASING POPS INTO LIKELY CATEGORY OVER
THE SOUTHWESTERN CWA.

FRIDAY...TONIGHTS MCS WILL WANE DURING THE EARLY MORNING HOURS
FRIDAY BEFORE ANOTHER DEVELOPS IN THE AFTERNOON.  IT IS FAIRLY
UNCLEAR EXACTLY WHERE THIS WILL OCCUR, AND WILL BE STRONGLY
DEPENDENT ON MESOSCALE BOUNDARIES AND ADEQUATE AFTERNOON
DESTABILIZATION.  I DO NOT EXPECT THE FRONT TO MOVE SOUTH MUCH AT
ALL, BUT WHILE THE SURFACE BOUNDARY MAY BE SOUTH, FRONTOGENETIC
FORCING ABOVE THE SURFACE WOULD LIKELY SUPPORT ELEVATED
THUNDERSTORMS NORTH OF THE SURFACE BOUNDARY.  IN FACT, THE
UKMET/GFS/NAM ALL SUPPORT A CONTINUED BOUT OF RAIN AND THUNDERSTORMS
THROUGH FRIDAY NIGHT AND EVEN SATURDAY AS UPPER FLOW PARALLELS THE
LOW LEVEL FRONT.  THE FCST WILL CALL FOR 40-50 POPS ALL THE WAY
THROUGH SATURDAY.  BY SATURDAY NIGHT, IT IS NOT NOT OUT OF THE REALM
OF POSSIBILITIES THAT MUCH OF SOUTHWEST KANSAS WILL SEE WELL OVER AN
INCH OR TWO OF CUMULATIVE RAINFALL FROM THIS PROLONGED EVENT.

DAYS 3-7...

THE CLEAR FEATURE IN THE DIAGNOSTIC DATA IS THE LARGE AREA OF
PERSISTENT AND NEARLY STATIONARY CONVECTION OVER AND EAST OF
MALAYSIA. WHILE IT IS CLEARLY NOT AN MJO FEATURE, IT IS STILL HAVING
AN IMPACT ON THE FLOW FEATURES DOWNSTREAM OVER THE EAST PACIFIC AND
NORTH AMERICA AND SUPPORTS THE CURRENT HIGHER AMPLITUDE CIRCULATION
PATTERN OVER THE NORTHERN HEMISPHERE.

THE DETERMINISTIC MODELS AND ENSEMBLES REMAIN IN FAIRLY GOOD
AGREEMENT WITH THE LONG WAVE PATTERN THROUGH NEXT WEDNESDAY THOUGH
THERE ARE, OF COURSE, LARGE DIFFERENCES IN HOW THEY HANDLE SHORT
WAVE ENERGY IN THE FLOW. SINCE THOSE DISTURBANCES WILL BE THE
WEATHER PRODUCERS I HAVE CHOSEN NOT TO VACILLATE BETWEEN MODEL RUNS
AND HAVE LEFT THE GOING GRIDS AS THEY ARE.

FOR THE OUTLOOK PERIOD OF DAY 8-10, SURPRISINGLY, THE GFS IS THE
MODEL THAT MAINTAINS THE HIGHER AMPLITUDE PATTERN AND HAVE THUS
STAYED WITH ITS SOLUTION.

ALL IN ALL, LITTLE CHANGE ANYWHERE IN THE DAY 3-10 TIME PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  88  67  80 /  30  50  50  50
GCK  67  86  65  78 /  50  50  50  50
EHA  66  89  65  79 /  60  50  50  50
LBL  69  89  66  81 /  60  50  50  50
HYS  67  86  67  77 /  30  30  30  40
P28  71  91  70  87 /  30  40  50  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UMSCHEID/JOHNSON
Hazardous weather outlook, Aug 11, 4:00 AM CST, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT THU AUG 11 2005

KSZ030-031-043>046-061>066-074>081-084>090-121000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SOME SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE AREA TODAY, MAINLY NORTH AND WEST OF A ELKHART TO HAYS LINE.
LATER TONIGHT, A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS
ALL OF SOUTHWESTERN KANSAS.  NONE OF THESE THUNDERSTORMS TODAY OR
TONIGHT ARE EXPECTED TO REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY
THROUGH SUNDAY.  AT THIS TIME, IT DOES NOT APPEAR THAT ANY OF THIS
THUNDERSTORM ACTIVITY WILL BE SEVERE.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

26

The radar

The Dodge City radar (KDDC), 175 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stanton

When
August 11, 8:30 PM CST
Where
Stanton County, 4 mi NW of Manter
Measured
62 kt (71 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.550, -101.933

Three inch diameter tree limb broken.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472369.